Abstract purple and pink teardrop shapes with a small orange spot on a black background.
Migraine
Concussion
Tension headaches
Whiplash
Medically reviewed article

Treating medication-overuse headache (MOH)

MOH is a worsening of your usual headache caused by taking medication for headaches or other pain too frequently over a period of at least 3 months.

By
Hemi Health
Hemi Health

What is medication overuse headache

All types of acute pain medication can trigger MOH, even if taken for pain other than headaches. It is a condition that affects many people with frequent headaches, and there is extensive experience showing that the condition can improve with the right treatment.

There is a risk of developing MOH if you have taken the following painkillers for 3 months:

  • Migraine medication for more than 9 days a month (triptans)
  • Over-the-counter medication for more than 14 days a month (e.g., paracetamol, ibuprofen)
  • Morphine/combination products for more than 9 days a month (e.g., codeine combinations)
  • A combination of the above types of medication for more than 9 days a month in total

What are the symptoms of medication overuse headache

You experience more frequent and intense headaches. The medication becomes less effective. If you suffer from multiple types of headaches, they may be harder to distinguish from one another.

You may have a headache, nausea, and feel unwell or heavy-headed when you wake up in the morning. This subsides once you take your first pills. You may also feel that you can cope with or manage less than before, and that your quality of life has decreased.

What is the treatment for medication overuse headache

The treatment for MOH is medication withdrawal, meaning no painkillers for two months, neither for headaches nor for other pain conditions. The purpose of this break is to make your headache responsive to treatment again by breaking the vicious cycle of increasing headaches and growing medication use. Many experience a general improvement in well-being after some time.

If you take medication for asthma, heart disease, or other conditions, you must, of course, continue to take it. Your doctor or nurse will discuss with you which medication you should continue and which you should pause for the two months.

What to expect

During the first few weeks, you may find that your headache gets worse. You may also experience flu-like symptoms or sleep problems. When stopping morphine-like medication, you may experience diarrhea, fever, heart palpitations, sweating, and restlessness in your body and legs.

For some, the headache continues unchanged, and for a very few, it may worsen. However, symptoms usually subside over a few weeks, and the headache decreases in frequency and intensity. Some also feel more energetic when they are not taking medication regularly.

It can be a good idea to prepare for the medication withdrawal:

  • Decide on a date to stop taking headache medication. Remove the medication from your home if necessary
  • Tell family and friends that you are going through a period without medication and what they can/cannot expect from you – perhaps they can support you
  • Limit obligations and appointments during this period
  • Consider taking sick leave/partial sick leave – talk to your employer about it if necessary

Pain relief without medication

  • Try doing what usually helps (other than medication) when you have a headache
  • Ensure peace and quiet, and make time to care for your headache
  • Apply something cold or warm to your head. This may help relieve the pain
  • Maintain a healthy lifestyle: plenty of fluids, regular and healthy meals, sufficient sleep, fresh air, exercise, and daily stretching
  • Think of something pleasant to distract yourself and take your mind off the headache – for example, go for a walk and look at the world around you
Two hands holding each other with a heart above, symbolizing love and connection.

“Hemi is a private specialist clinic featuring some of the country's leading experts in headaches and related conditions. We offer thorough assessment and targeted treatment for both children and adults.”

Portræt af ung kvinde med langt brunt hår, smilende, iført hvid bluse og sølvsmykker mod neutral baggrund.
Anna Løfqvist
Head of Brand & Communication
Green semi-circular shape with a soft shadow in the top left corner.
Green semi-circular shape with a soft shadow in the top left corner.
Green semi-circular shape with a soft shadow in the top left corner.
Green semi-circular shape with a soft shadow in the top left corner.

Subscribe to our newsletter

Over 1,000 Danes receive advice on managing their headaches directly in their inbox every two weeks.

Abstract purple and pink teardrop shapes with a small orange spot on a black background.
Abstract purple shape with rounded protrusions on the bottom left of a transparent background.